Peripheral T-cell lymphoma
51-year-old male with past medical history that is remarkable for Sino-nasal adenocarcinoma which was resected 13 years ago, and a recurrent local tumor which was re-operated. Since late 2007, the patient has been noticed to have mild macrocytic anemia and leucopenia, and the hematologist thought it might represent a myelodysplastic syndrome. In meantime there were several new developments: A rash on the skin has been interpreted as either vasculitis or Sweet syndrome and responded to steroids, DVT developed and required anti-coagulation, and skin biopsies showed infiltrating lymphoid cells of the T lineage. The apparent diagnosis: Peripheral T Cell Lymphoma (PTCL). The patient has been offered to start chemotherapy.
- Are the evidents are conclusive enough to make the diagnostic and is it the correct one?
- Is the recommended treatment is the best available?
- Can MabCampath treatment without the chemotherapy should be considered as an option?
- I read that the success rate for this treatment is low is it any other treatment that shows or potentially can produce better results.
- I assume that my condition is classified as high grade non-Hodgkins lymphoma (Aggressive). Correct?
- Is it normal that you are not see cancers grows in the Lymphas?
- 7. What is the expected development of the condition without any treatment?
- Is it important to start the treatment as soon as possible?
- Is the voice problem can be linked to the cancer or should it be investigated further separately?
In December 2007 the patient suffered from red spots appearance in various places on my body, biopsy procedure carried out by dermatologist diagnosed the condition as SWEAT.
Low dosage of cortisone was given. Blood cell reveled low count of white and red
The patient has been using cortisone almost since February mainly to try to help with the voice problem. He noticed that every time that he was lowering the cortisone level a new attack of red spot in various part of the body are repeating.
In March he developed a blood clot in the right leg. The doctor tried to investigate
any possible reason for it, but could not associated to genetic and all other common
The patient has been instructed to use Warfarin for 6 month. (3 month ago).
For the low Hemoglobin I am currently use Aprex 40,000 units once a week. (3
month treatment so far).
About 2 weeks ago the patient decided to stop the cortisone all at once as he felt that he is blocking something. The results was immediately lost of my husky voice and lumped developed on my left hand, leaps and new rush and lumps mainly around my neck.
He is back on the cortisone now taking 35mg daily.
This new lumps used for the biopsy done about a week ago.
A bone marrow test had been done and shows the bone marrow to be clean.
Full body Pet scan done I in November last year shows nothing. CT Chest scan done
in 04/2008 came out as all clear.
After the last biopsy the patient's condition has been diagnosed as Peripheral t-cell lymphoma.
The recommended treatment suggested by the Clinical haematologist is:
• Cyclophosphamide, Doxorubicin and Vinblastine.
• Toghter with MabCampath.
Case history and some tests results:
In November 2007 as a results of biopsy and PET scan the patient has been diagnosed with Poorly Differentiated Squamous Carcinoma in the nasal septum. This is removed with surgery and no other treatments.
Imminently after the operation the patient suffered from lost of voice condition that he suffers until today.
The patient is a 51 year old gentleman, lives in South Africa and asymptomatic (except for loss of his voice following Head & Neck surgery in Nov 2007)...
His past medical history is remarkable for:
- Sino-nasal adenocarcinoma, which was resected about 13 years ago.
- A recurrent local tumor was re-operated last November (2007).
- No information on other potential medical problems (heart ? Lungs ? kidneys ? luiver ? diabetes ? hypertension ? lipids ?)
Since late 2007, the patient, while asymptomatic has been noticed to have mild (10g/dL) macrocytic (MCV 102) anemia and leucopenia (1200 ?) (neutropenia ?). Bone marrow examination was inconclusive, and the hematologist thought in Feb 2008 that it might represent a myelodysplastic syndrome (MDS).
In meantime, if I understand well, there were several new developments:
- A rash on the skin has been interpreted as either vasculitis or Sweet syndrome and responded (partially ?) to steroids
- DVT developed that required anti-coagulation
- Skin biopsies showed infiltrating lymphoid cells, of the T lineage. The apparent diagnosis: Peripheral T Cell Lymphoma (PTCL).
According to the patient's report lymph nodes have developed in the neck, but it is unclear to me whether a biopsy was taken from a node also or only from the skin.
The patient has been offered to start chemotherapy for PTCL with Doxorubicin, cyclophosphamide and vinblastine together with the antibody Mab-Campath.
Comments and suggestions:
- The critical point here is the histopathological diagnosis. It might be indeed PTCL, very likely. However, if it is MDS with reactive T-lymphocytosis or vasculitis – the treatment is supposed to be different. My suggestion (unless it has been done and I have not been provided the documents): A pathological second opinion on the specimens, performed by a good hematopathologist. It can be done there (S. Africa) or here (I recommend on Prof. Eli Okon). A lymph node biopsy will have to be well reviewed.
- If we are dealing with PTCL: Indeed, this is an aggressive type of lymphoma. Aggressive treatment, based on doxorubicin and cyclophosphamide is very reasonable and acceptable. I prefer in such patients the combination CHOP (cyclophosphamide-doxorubicin-vincristine-prednisone) every 2-3 weeks. The addition of Mab-Campath is reasonable and many would do that. I prefer to withhold and use it in the future, but there is no way to decide what approach (Mab-Campath now or later) is preferred.
- A major question will be what to do then, assuming that the patient will tolerate chemo well, and the disease will respond: Should we proceed with autologous bone marrow (stem cell) transplantation ? I tend to answer positively, but this can be discussed later on.
- The vocal cord problem appears to be related to the previous surgery, but a clearance from ENT physicians must be obtained.